Alert archive / Minnesota / Tornado Warnings in 2008

Tornado Warning 51, NWS Grand Forks, ND

July 14, 2008Beltrami County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jul 14, 2008, 9:44 PM CDT for Beltrami County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2008, 9:44 PM CDT (02:44 UTC)
Expired
Jul 14, 2008, 10:45 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Beltrami County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 7:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFGF 150244
TORFGF
MNC007-150345-
/O.NEW.KFGF.TO.W.0051.080715T0244Z-080715T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
944 PM CDT MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 1045 PM CDT

* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
  SOUTHEAST OF THORHULT...OR 45 MILES NORTH OF BEMIDJI...MOVING TO
  THE EAST AT 38 MPH.

* THE TORNADO WILL BE NEAR...
  PONEMAH AT 1000 PM CDT...
  SAUM AT 1015 PM CDT...
  KELLIHER AT 1035 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4777 9441 4794 9521 4824 9521 4815 9442
TIME...MOT...LOC 0244Z 291DEG 33KT 4810 9507

$$

BH/JK
3 follow-up statements
000 
WWUS53 KFGF 150304
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1004 PM CDT MON JUL 14 2008

MNC007-150345-
/O.CON.KFGF.TO.W.0051.000000T0000Z-080715T0345Z/
BELTRAMI MN-
1004 PM CDT MON JUL 14 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR CENTRAL
BELTRAMI COUNTY...

AT 1003 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE TORNADO WAS LOCATED
4 MILES EAST OF PONEMAH...OR 37 MILES NORTH OF BEMIDJI...MOVING TO
THE SOUTHEAST AT 38 MPH.

* THE TORNADO WILL BE NEAR...
  SAUM...SHOTLEY AND 8 MILES SOUTH OF OTTO BY 1015 PM CDT...
  KELLIHER AND SHOOKS BY 1035 PM CDT...
  8 MILES NORTH OF FUNKLEY BY 1040 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4777 9441 4794 9521 4824 9521 4815 9442
TIME...MOT...LOC 0304Z 291DEG 33KT 4802 9482

$$

BH/JK
000 
WWUS53 KFGF 150323
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1023 PM CDT MON JUL 14 2008

MNC007-150345-
/O.CON.KFGF.TO.W.0051.000000T0000Z-080715T0345Z/
BELTRAMI MN-
1023 PM CDT MON JUL 14 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR CENTRAL
BELTRAMI COUNTY...

AT 1021 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE TORNADO WAS LOCATED
6 MILES WEST OF SAUM...OR 34 MILES NORTH OF BEMIDJI...MOVING TO THE
SOUTHEAST AT 38 MPH.

* THE TORNADO WILL BE NEAR...
  SAUM AND 7 MILES SOUTH OF SHOTLEY BY 1030 PM CDT...
  SHOOKS...KELLIHER AND 8 MILES NORTH OF FUNKLEY BY 1045 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4777 9441 4789 9497 4821 9496 4815 9442
TIME...MOT...LOC 0323Z 291DEG 33KT 4797 9477

$$

BH/JK
000 
WWUS53 KFGF 150344
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1044 PM CDT MON JUL 14 2008

MNC007-150354-
/O.EXP.KFGF.TO.W.0051.000000T0000Z-080715T0345Z/
BELTRAMI MN-
1044 PM CDT MON JUL 14 2008

...THE TORNADO WARNING FOR CENTRAL BELTRAMI COUNTY WILL EXPIRE AT
1045 PM CDT...

AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES SOUTHWEST OF KELLIHER...OR 33 MILES
NORTHEAST OF BEMIDJI...MOVING TO THE EAST AT 38 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 1045 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4777 9441 4789 9497 4821 9496 4815 9442
TIME...MOT...LOC 0344Z 291DEG 33KT 4790 9450

$$

BH/JK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 14, 9:01 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 14, 9:01 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
901 PM CDT MON JUL 14 2008

.DISCUSSION...
FORECAST CONCERN THIS EVENING IS SEVERE THUNDERSTORM POTENTIAL IN
THE EASTERN FORECAST AREA. 01Z OBSERVATIONS AND KMVX RADAR TRENDS
ARE SHOWING SLOW SOUTHWARD PROGRESSION OF SURFACE COLD FRONT.
SURFACE CONVERGENCE ALONG THE ADVANCING FRONT HAS BEEN THE LOW
LEVEL FORCING MECHANISM TO GENERATE THIS ACTIVITY. 0-6 KM SHEAR OF
APPROXIMATELY 35 TO 40 KNOTS IS JUST ABOVE SEVERE CRITERIA. MLCAPE
VALUES OF AROUND 1500 J/KG SHOULD DIMINISH SOMEWHAT WITH THE
APPROACHING SUNSET. THUS...THUNDERSTORM SEVERITY SHOULD SLOWLY
CONTINUE TO DIMINISH THROUGH THE REMAINDER OF THE EVENING AS THE
BOUNDARY LAYER BEGINS TO STABILIZE.

OTHERWISE...REMAINDER OF FORECAST GRIDS APPEAR TO BE IN GOOD
SHAPE. THUS...NO OTHER CHANGES TO THE FORECAST ARE ANTICIPATED.

&&

.AVIATION...
THUNDERSTORM POTENTIAL FOR KBJI EXIST UNTIL 03Z AS SURFACE COLD
FRONT MOVES THROUGH AREA. OTHER AIRPORT SITES SHOULD CONTINUE WITH
VFR CONDITIONS THROUGH 18Z TUESDAY. WINDS FOR ALL AIRPORTS SHOULD
BECOME LIGHT AND VARIABLE AFTER SUNSET. WIDELY SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ACROSS THE FORECAST
AREA AFTER 20Z TUESDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...SEVERE THUNDERSTORM WATCH 691 UNTIL 1 AM CDT TUESDAY FOR
NORTH CENTRAL MINNESOTA.

&&

BRAMER
Hazardous weather outlook, Jul 14, 6:41 AM CDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT MON JUL 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHEASTERN
NORTH DAKOTA AND NORTHWESTERN MINNESOTA THIS AFTERNOON INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FROM TUESDAY NIGHT
INTO FRIDAY AND AGAIN ON SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

In the hours before

Local storm report, Jul 14, 7:58 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 SW SHOOKS             47.85N 94.47W
07/14/2008  E1.00 INCH       BELTRAMI           MN   PUBLIC

&&

G2
Local storm report, Jul 14, 9:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
929 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             KELLIHER                47.94N 94.45W
07/14/2008  E1.00 INCH       BELTRAMI           MN   TRAINED SPOTTER

&&

G2

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:13 PM CDTSevere Thunderstorm WarningFGFBeltrami32 min
Jul 14, 8:39 PM CDTSevere Thunderstorm WarningFGFBeltrami66 min
Jul 14, 8:49 PM CDTTornado WarningFGFBeltrami56 min
Jul 14, 9:09 PM CDTTornado WarningFGFBeltrami66 min
Jul 14, 9:24 PM CDTTornado WarningFGFBeltrami66 min
Jul 14, 10:04 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman56 min

Nearby

Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.